FDA Adds Boxed Warning Label to Depakote over Birth DefectsJul 17, 2013
Women taking Depakote, Depakene, Depacon and other valproate medications who are pregnant or planning to become pregnant should be aware that a new boxed warning has been added to these drugs due to a risk of birth defects. A boxed warning is the most serious type of warning that can be added to a medication. According to an updated FDA Safety Information notification, the boxed warning states that drugs such as Depakote can cause congenital malformations; in particular, there is a higher risk of neural tube defects such as spina bifida. Depakote can also cause lower IQ scores when exposed to babies in the womb, the warning states.
Spina bifida is when the spinal cord tube does not close properly during pregnancy, leading to defects in the spinal cord and backbone. The FDA states that taking folic acid before pregnancy and during the first trimester might prevent neural tube defects.
Valproate is usually used to treat seizures and migraines. Occasionally, it can also be used to treat bipolar disorder. Throughout the years, drugs such as Depakote have had many consumers and experts worried about potential birth defects. Concerns about this began in 2007, when doctors started reporting a higher chance of mental deficits in children who were exposed to Depakote in the womb. The FDA reports that children who were exposed to valproate in utero (in the womb) tend to have lower IQ scores compared to those whose mothers took a different epileptic drug or no epileptic drug.
Several studies have also found a higher risk of congenital malformations. In June 2010, for instance, the New England Journal of Medicine published a study showing that Depakote was linked to the following defects:
- Cleft palate
- Polydactyly (extra fingers or toes)
- Spina bifida
- Atrial Septal defect (hole in the heart)
- Hypospadias (abnormal opening in a boy’s urethra)
According to the FDA’s website, the risk of congenital malformations is four times higher in babies whose mothers used valproate compared to mothers who used other seizure medications.
In 2009, the FDA added the risk of neural tube defects, craniofacial defects, cardiovascular malformations and other complications to the Depakote label. This May, the agency also updated the label to warn that pregnant women should not take Depakote for migraine treatment because of the risk of lower IQ scores. The FDA states that Depakote and other valproate medications should not be used by pregnant women to treat epilepsy unless all other options are inadequate.